Flood, Alexander
- When
- May 1, 12:00 AM CST to May 13, 2:00 PM CST
- Where
- Alexander County, 0.95 mi ENE of Cairo to 2.99 mi E of Cairo
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.007, -89.165
Minor river flooding occurred during early May in response to a few rounds of thunderstorms from late April into early May. The flooding was primarily on the mainstem rivers, such as the Ohio and Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor river flooding occurred during early May in response to a few rounds of thunderstorms from late April into early May. The flooding was primarily on the mainstem rivers, such as the Ohio and Mississippi. On the lowermost section of the Ohio River, the gage at Cairo had been above flood stage since early February. At all river gage sites, the flooding in May was minor. Low-lying fields, a few river access roads, and some riverfront parkland was under water. Some crop damage occurred to early planted crops.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 10:39 PM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1139 PM CDT Thu Apr 30 2020 .UPDATE... Issued at 1140 PM CDT Thu Apr 30 2020 Updated the aviation discussion for the 06Z TAF issuance. && .SHORT TERM...(Tonight through Saturday) Issued at 246 PM CDT Thu Apr 30 2020 Quite the spread in weather conditions across the forecast area this afternoon. Across southwest Indiana into the Owensboro area, a stubborn midlevel stratus deck continues to pivot around the backside of an area of low pressure centered near Toledo. Temperatures are in generally in the upper 50s here. Further to the west across southeast Illinois and much of western Kentucky, a shallow diurnal CU field has developed with temperatures in the lower to middle 60s. In southeast Missouri and southwest Illinois, skies are mostly sunny. In this area, KPOF and KCGI have cracked 70 degrees. Gradient winds have been breezy at times, from the northwest with gusts of 20-25 kts at times. Expecting skies to clear and gradient winds to relax across the entire FA tonight as the low slowly departs the region, and surface high pressure arrives. With stout ridging overhead, Friday will feature mostly sunny skies and warmer temperatures, with highs in the lower to middle 70s. Friday night into Saturday, high pressure will slide to our east, and a warm front will lift northward through the region. Can't rule out some sprinkles or a light rain shower with this feature Friday night and Saturday morning, but have maintained silent POPs for now. After the warm front lifts north of the area, southerly flow will advect increasing heat and moisture. High temperatures on Saturday will warm into the lower 80s, with noticeably higher dew point values in the lower 60s. .LONG TERM...(Saturday night through Thursday) Issued at 246 PM CDT Thu Apr 30 2020 We enjoy the 10F+ spread of warmth this weekend, ahead of the next and most significant weather system in our long term portion of the forecast. An approaching front on Sunday, will encounter surface temps approaching 80F, and a dew point tongue well into the 60s.The front will be fast moving, powered by increasing upper level winds, though the best energy with these will be passing to the north. The front is driven to the doorstep of the FA by 12Z Sunday, when some elevated warm sector instability could initiate a few storms in our farthest northwest tier. We went ahead and included its mention then, and spread that mention across the remainder of the FA during the morning hours. During the afternoon hours, we are warm sectored, and then pieces of energy out of the phasing northern/southern streams drive it on thru the FA fairly quickly, with a pm/evening best chance time period for convergence along/ahead of this boundary. 0-1KM MUCape is peaking (approx 500-1500 J/KG) then, and PW's nearing the 99th percentile and ensemble columnar moisture approaching 2 standard deviations suggests heavy rain will be possible with these fast moving cells. These ingredients coming together spell a potential risk area in the near future, but more consistent signaling of the still varying space/time parameters will play into that eventuality. After fropa late Sunday, the NBM mean blends the pops thru Sunday night, and that might be overdone in reality, but not in practicality. We'll accept the linger until the energy is definitively moved off, which is the collaborative/persistence approach we've all been taking. The NBM finally catches up to our forecast edits for a relative lull Monday today, latching onto that pretty good, before bringing in the next frontal system/pops late Monday night into Tuesday. We dry out again after that. After the weekend warmth of near 80s/60s, the zonal/transitory flow pattern allows temps to settle back to seasonal norms in the 70s/50s. && .AVIATION... Issued at 1140 PM CDT Thu Apr 30 2020 VFR conditions will continue through this TAF period. The last remaining clouds have cleared out of KOWB leaving clear skies for the rest of the night through the morning at all sites. High cloud will move in late tomorrow afternoon through the evening. Winds will be light, eventually turning southerly towards the end of the forecast period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL SHORT TERM...DWS LONG TERM...DH AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 248 PM CDT Thu Apr 30 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 248 PM CDT Thu Apr 30 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast Sunday and Sunday night, and again late Monday night through Tuesday evening. The best chance of stronger storms looks to be Sunday afternoon, when gusty winds, lightning, and locally heavy rains will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885608, 885643, 885651, 885660, 885668.